Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 8, 1998, 7:21 AM EST for Hamilton County, Tennessee. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 7:21 AM EST (12:21 UTC)
- Expired
- Mar 9, 1998, 7:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamilton County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 081225 FFWMRX TNC065-091200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 721 AM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 700 AM EST MONDAY MORNING FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SOUTHERN HAMILTON COUNTY A FLOOD WARNING HAS BEEN ISSUED FOR THE SOUTH AND WEST CHICKAMAUGA CREEK. THE RECENT MODERATE TO HEAVY RAINS DURING THE PAST 24 HOURS HAVE RISEN THE SOUTH CHICKAMAUGA CREEK TO AROUND 14.5 FEET AS OF 7 AM EST SUNDAY MORNING...FLOOD STAGE IS 18 FEET. DUE TO THE EXPECTED ADDITIONAL MODERATE TO HEAVY RAINS LATER TODAY...THE SOUTH CHICKAMAUGA CREEK IS FORECAST TO REACH FLOOD STAGE AT 6 PM EST AND CREST AT 20 FEET AT 11 PM EST. AT 20 FEET...MACK SMITH ROAD IS CLOSED AND WATER CROSSES THE LOVELL FIELD LOOP AROUND THE NORTH END OF THE AIRPORT RUNWAY. AT LOWER STAGES...FLOODING CAN BECOME A PROBLEM ON THE WEST CHICKAMAUGA CREEK AND SPRING CREEK IN THE EASTRIDGE AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHBT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 3:45 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 8, 3:45 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 345 AM EST SUN MAR 8 1998 ***** NEW NGM MODEL IS IN AND CONTINUES TO SUPPORT A WIDESPREAD OUTBREAK OF SEVERE WEATHER FOR THE TENNESSEE VALLEY FOR THIS AFTERNOON AND EVENING. I EXPECT THE SQUALL LINE OF STORMS TO MOVE QUICKLY ACROSS THE REGION WITH STMS ENDING BY MIDNIGHT TONIGHT...THEN SKIES BECOMING PARTLY/MOSTLY CLOUDY UNTIL DAYBREAK MONDAY. NEW NGM SHOWS A GOOD DEAL OF STRATO-CUMULUS MOVING INTO THE AREA BY MID-MORNING MONDAY WITH GOOD COLD AIR ADVECTION...SO I DO NOT EXPECT ANY TEMPERATURE RISE DURING THE DAY. WOULD SUGGEST CALLING FOR TEMPERATURES TO REMAIN STEADY OR SLOWLY FALL INTO THE 40S IN THE VALLEY (30S FOR THE PLATEAU AND ERN TN MOUNTAINS). 850 MB TEMPS ARE PROGGD TO FALL TO AT OR BELOW MINUS 5 DEGREES CELCIUS. FLURRIES ARE A DISTINCT POSSIBILITY FOR THE MOUNTAINS MONDAY. ***** AREA WSR-88DS SHOW AN AREA OF LIGHT TO MODERATE RAIN MOVING NORTHEAST ACROSS THE CWA WITH THE BACK EDGE OF THE PCPN OVER W AL. THIS AREA OF RAIN IS ASSOCIATED WITH A S/WV MOVING ACROSS THE TN VALLEY WHICH WILL EXIT THE REGION THIS MORNING TAKING THE PCPN WITH IT. I EXPECT A BREAK IN THE ACTION BY LATE MORNING THROUGH EARLY/MID AFTERNOON WITH A GOOD DEAL OF BREAKS IN THE CLOUD COVER ANTICIPATED. OLD MODEL RUN...CONTINUED TO SHOW STG SRLY WINDS WITH AN 850 MB JET OF 40 KNOTS FOR TODAY...SO ANTICIPATE A BREEZY AFTERNOON FOR THE VALLEY/ PLATEAU AND WINDY FOR THE MOUNTAINS. CURRENTLY A WARM FNT IS LOCATED ACROSS THE CENTRAL SECTIONS OF THE GULF COAST STATES WHICH WILL MOVE NORTH OVER THE REGION TODAY DUE TO THE STG SRLY WINDS. I ANTICIPATE A GOOD DEAL OF BREAK TO DEVELOP AFTER THE S/WV PASSAGE AND WOULD NOT BE SUPRISED TO SEE SKIES BECOMING PARTLY CLOUDY FOR A COUPLE OF HOURS. THE DAYTIME INSOLATION AND WARM AIR ADVECTION WILL ALLOW TEMPERATURES TO WARM INTO THE UPPER 60S TO NEAR 70 WITH DEWPOINTS IN THE 50S. AMS ACROS THE REGION WILL DESTABILIZE THIS AFTERNOON WITH LIFTED INDICES DROPPING TO -4 TO -6 AND CAPES APPROACHING 1000 J/KG. AS UPPER TROUGH APPROACHES THE TN VALLEY THIS AFTERNOON AND EVENING ASSOCIATED COLD AIR ADVECTION ALOFT WILL ALSO INCREASE THE BOUYANCY. A LINE OF THUNDERSTORMS WILL DEVELOP OVER W TN INTO W AL BY LATE MORNING/EARLY AFTERNOON THEN RACE EAST TOWARD THE CWA. I EXPECT THE STORMS TO MOVE INTO CSV/CHA BY LATE AFTERNOON (BETWEEN 3-5 PM)...TYS BETWEEN 5-7 PM...AND TRI BETWEEN 7-9 PM EST. DUE TO THE FAIRLY UNSTABLE AMS... STG WINDS ALOFT...COLD AIR ADVECTION ALOFT...AND FAVORABLE LOW LVL HELICITIES...SOME OF THE STORMS COULD BECOME SVR. THE MAIN THREAT WILL BE DAMAING STRAIGHT LINE WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE BOW ECHOES DUE TO THE HIGH LOW LVL HELCITIES VALUES. PLAN ON ISSUING ANOTHER ATO. CD FNT WILL NOT EXIT THE AREA UNTIL EARLY MONDAY MORNING...SO SHOWERS AND THUNDERSTORMS WILL REMAIN LIKLEY TONIGHT. MOSTLY CLOUDY SKIES... COOLER TEMPS...AND WINDY CONDS ARE ANTICIPATED FOR MONDAY WITH WRAP-ARND MOISTURE AND PASSAGE OF UPPER TROUGH CONTINUING A CHC OF SHOWERS. THE BEST CHC FOR SW VA/NE TN (50-60 PERCENT) WITH LEAST CHC FOR SE TN (30 PERCENT). WOULD NOT BE" SUPRISED TO SEE TEMPS CLIMB TO NEAR 70/LOWER 70S FOR TYS AND CHA AREAS FOR TODAY AS DRY SLOT MOVES INTO THE AREA. HAVE A GOOD DAY... DH
In the hours before
Special weather statement, Mar 8, 4:24 AM EST, 2 hours 57 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-082130- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 424 AM EST SUN MAR 8 1998 ...MAJOR SEVERE WEATHER OUTBREAK IS POSSIBLE ACROSS EASTERN TENNESSEE...SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA FROM MID-AFTERNOON THROUGH THIS EVENING... A STRONG STORM SYSTEM ACROSS THE PLAIN STATES AND ASSOCIATED COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TOWARD THE SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PULL INCREASING WARM AND MOIST AIR INTO THE REGION HELPING TO DESTABILIZE THE AIR-MASS OVER THE AREA. THE COLD FRONT WILL COLLIDE WITH THE INCREASING UNSTABLE AIRMASS OVER THE WESTERN TENNESSEE VALLEY BY LATE THIS MORNING PRODUCING A LINE OF THUNDERSTORMS OVER WESTERN AND MIDDLE TENNESSEE...MISSISSIPPI AND ALABAMA. DUE TO THE STRONG WINDS ALOFT...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL BE ALSO POSSIBLE. THIS LINE OF STRONG TO SEVERE STORMS WILL MOVE RAPIDLY EAST INTO PLATEAU AND SOUTHEAST TENNESSEE BY MID TO LATE AFTERNOON THEN ACROSS THE GREAT TENNESSEE VALLEY THROUGH THIS EVENING. SEVERE WEATHER SPOTTERS AND LOCAL EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. RESIDENTS ACROSS THE REGION ARE STRONGLY ADVISED TO KEEP ABREAST OF THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. DH
Special weather statement, Mar 8, 4:24 AM EST, 2 hours 57 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-082130- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 424 AM EST SUN MAR 8 1998 ...MAJOR SEVERE WEATHER OUTBREAK IS POSSIBLE ACROSS EASTERN TENNESSEE...SOUTHWEST NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA FROM MID-AFTERNOON THROUGH THIS EVENING... A STRONG STORM SYSTEM ACROSS THE PLAIN STATES AND ASSOCIATED COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TOWARD THE SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PULL INCREASING WARM AND MOIST AIR INTO THE REGION HELPING TO DESTABILIZE THE AIR-MASS OVER THE AREA. THE COLD FRONT WILL COLLIDE WITH THE INCREASING UNSTABLE AIRMASS OVER THE WESTERN TENNESSEE VALLEY BY LATE THIS MORNING PRODUCING A LINE OF THUNDERSTORMS OVER WESTERN AND MIDDLE TENNESSEE...MISSISSIPPI AND ALABAMA. DUE TO THE STRONG WINDS ALOFT...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL BE ALSO POSSIBLE. THIS LINE OF STRONG TO SEVERE STORMS WILL MOVE RAPIDLY EAST INTO PLATEAU AND SOUTHEAST TENNESSEE BY MID TO LATE AFTERNOON THEN ACROSS THE GREAT TENNESSEE VALLEY THROUGH THIS EVENING. SEVERE WEATHER SPOTTERS AND LOCAL EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. RESIDENTS ACROSS THE REGION ARE STRONGLY ADVISED TO KEEP ABREAST OF THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. DH
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.